Vermont, 2012

Flood in Vermont, September 5, 2012

September 5, 2012 · NWS BTV · 1 event in 1 county or zone

Tropical moisture associated with the remnants of Hurricane Isaac produced a swath of 2 to 4 inch rainfall totals across the northern portions of New York and northern Vermont late 9/4/12 into early 9/5/12. Within this band, a smaller area of heavier 4 to 6 inch amounts was observed across far north central Vermont, which led to sharp rises throughout the Missisquoi River watershed and produced…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Tropical moisture associated with the remnants of Hurricane Isaac produced a swath of 2 to 4 inch rainfall totals across the northern portions of New York and northern Vermont late 9/4/12 into early 9/5/12. Within this band, a smaller area of heavier 4 to 6 inch amounts was observed across far north central Vermont, which led to sharp rises throughout the Missisquoi River watershed and produced a peak crest at the North Troy, VT gage (NTYV1) to minor flood level.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 5, 3:16 PM EST, 51 minutes earlier.

Area forecast discussion, Sep 5, 3:16 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT WED SEP 5 2012

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE BRINGS DRY CONDITIONS TONIGHT AND
FOR MUCH OF THURSDAY. AN APPROACHING COLD FRONT FROM THE WEST
WILL BRING ISOLATED SHOWERS TO THE REGION LATE THURSDAY INTO
EARLY THURSDAY NIGHT...FOLLOWED BY DRY CONDITIONS FRIDAY. A
STRONGER UPPER DISTURBANCE AND ASSOCIATED SLOW-MOVING FRONTAL
BOUNDARY IS EXPECTED TO BRING ADDITIONAL RAINFALL FOR THE
UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
AS OF 400 PM EDT WEDNESDAY...WEAK AREA OF SURFACE HIGH PRESSURE
WILL RIDGE OVER THE NORTH COUNTRY TONIGHT. CLEARING SKIES AND
LIGHT WINDS ARE EXPECTED. DEWPOINTS WILL REMAIN RELATIVELY HIGH
OVERNIGHT...SO IT SHOULD BE EASY TO REACH CROSSOVER TEMPERATURES.
THINK WE WILL SEE SOME PATCHY DENSE FOG OVER SATURATED GROUND
FROM RAIN LAST NIGHT. LOW TEMPERATURES TONIGHT WILL BE IN THE 50S
AREAWIDE.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 415 PM EDT WEDNESDAY...RIDGE AXIS REMAINS OVER THE NORTH
COUNTRY FOR THE FIRST HALF OF THE DAY THURSDAY. THEN A LOW
PRESSURE SYSTEM PASSING WELL TO OUR NORTH WILL DRAG A WEAK FRONT
ACROSS OUR REGION DURING THE AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FEATURE...THOUGH CHANCES ARE
LOW DUE TO DYNAMICS BEING WELL TO OUR NORTH CLOSER TO PARENT LOW.
SOME SHOWERS WILL CONTINUE INTO THE OVERNIGHT...THOUGH ALL
INSTABILITY WILL DIMINISH FOLLOWING SUNSET. HIGH TEMPS ON
THURSDAY WILL BE IN THE UPPER 70S TO LOW 80S. OVERNIGHT MIN TEMPS
WILL BE IN THE UPPER 50S AND LOWER 60S. FRIDAY WILL BE A BIT
COOLER AND DRIER THAN THURSDAY...WITH MOSTLY SUNNY SKIES AND
LIGHT WINDS. CHANCE FOR PRECIPITATION WILL INCREASE DURING THE
OVERNIGHT HOURS FRIDAY NIGHT INTO EARLY SATURDAY MORNING AS
ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE WEST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 345 PM EDT WEDNESDAY...MEDIUM AND EXTENDED RANGE MODELS
HAVE COME INTO BETTER AGREEMENT IN REGARDS TO THE OVERALL
SYNOPTIC PATTERN FOR THIS WEEKEND WITH ONLY A FEW MINOR TIMING
DIFFERENCES REMAINING BETWEEN THE GFS AND ECMWF. FORECASTER
CONFIDENCE IS INCREASING THAT WE WILL SEE A SIGNIFICANT 24-HOUR
RAIN EVENT ACROSS THE NORTH COUNTRY SATURDAY AND SATURDAY NIGHT.

A BROAD UPPER LEVEL TROUGH DEEPENING OVER THE GREAT LAKES REGION
FRIDAY NIGHT WILL INTERACT WITH A STALLED FRONTAL BOUNDARY ACROSS
THE NORTHEAST SATURDAY. DEEP SOUTHWEST FLOW FROM THE SURFACE TO
500MB WILL TAP INTO AN EXCELLENT MOISTURE FEED OFF THE GULF OF
MEXICO WITH PROGGED PWATS ON THE ORDER OF 1.5-2". WE MAY FIND
OURSELVES IN A SIMILAR SETUP AS LAST NIGHT IN REGARDS TO HEAVY
RAIN POTENTIAL...WITH STRONG ASCENT AND UPPER LEVEL DIVERGENCE
PROVIDED IN THE RIGHT ENTRANCE REGION OF A 250MB JET NORTH OF THE
CANADIAN BORDER. EARLY INDICATIONS ARE THAT WE'LL SEE WIDESPREAD
RAINFALL OF 1-2" WITH LOCALIZED HIGHER AMOUNTS. THIS WILL NEED TO
BE MONITORED FOR FLOOD POTENTIAL ACROSS NORTHERN NEW YORK AND
VERMONT WHERE 3-6" OF RAIN FELL LAST NIGHT.

MODELS DIVERGE SLIGHTLY GOING INTO SUNDAY IN REGARDS TO HOW FAST
THE SYSTEM EXITS THE REGION. THE GFS IS MORE PROGRESSIVE THAN THE
ECMWF AS IS USUALLY THE CASE. FOR NOW...WILL SPLIT THE DIFFERENCE
AND OFFER SOME HIGH CHANCE POPS DURING THE DAY...TAPERING OFF
SUNDAY NIGHT. BY MONDAY...HIGH PRESSURE AT THE SURFACE AND ALOFT
BEGINS TO BUILD INTO THE REGION AND WILL PROVIDE PLEASANT LATE
SUMMER/EARLY FALL WEATHER THROUGH MID-WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...FLIGHT CATEGORIES HAVE LIFTED TO VFR AT
ALMOST ALL TAF SITES THIS AFTERNOON EXCEPT KMPV AND KRUT WHERE
MVFR STILL REMAINS. EXPECT A GRADUAL LIFTING AT THESE TWO SITE TO
VFR BY LATER THIS AFTERNOON...THEN ALL CLOUDS GRADUALLY CLEAR
AFTER SUNSET. WITH WIDESPREAD RAIN ACROSS MUCH OF THE REGION LAST
NIGHT...CLEARING SKIES AND LIGHT BOUNDARY LAYER WINDS TONIGHT
EXPECT TO SEE WIDESPREAD FOG DEVELOPMENT AFTER 04Z. THINK ALL
SITES WILL BE IFR EXCEPT FOR KPBG WHICH WILL BE MVFR. MORNING FOG
WILL DISSIPATE AFTER 12Z WITH ALL SITES BACK TO VFR AFTER 14Z.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...

18Z THURSDAY THROUGH 06Z FRIDAY...MAINLY VFR WITH CHANCE OF MVFR
SHOWERS WITH WEAK FRONTAL PASSAGE.

06Z FRIDAY THROUGH 12Z SATURDAY...VFR. NO SIGNIFICANT WX.

12Z SATURDAY THROUGH 12Z SUNDAY...MVFR/IFR RAIN LIKELY AS A DEEP
UPPER TROUGH MOVES INTO THE REGION.

12Z SUNDAY THROUGH MONDAY...MAINLY VFR WITH CHANCES FOR MVFR
SHOWERS AS AN UPPER TROUGH MOVES THROUGH THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...LAHIFF
AVIATION...LAHIFF
Hazardous weather outlook, Sep 5, 1:30 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED SEP 5 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-061830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
230 PM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orleans

When
September 5, 4:07 PM EST to 7:55 PM EST
Where
Orleans County, 0.37 mi NNW of Westfield to 1.01 mi S of North Troy
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
44.885, -72.422

Heavy rainfall associated with moisture from the remnants of tropical cyclone Isaac produced minor flooding on the Missisquoi River at North Troy. Four to six inches of rain fell in the headwaters of the Missisquoi River late on September 4 into the early morning of September 5. The Missisquoi at North Troy rose above its flood stage of 9 feet at 16:07 EST September 5, and crested at 9.25 feet at 18:15 EST. At a stage of 9 feet minor flooding of local roads occurs.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408497.